arising in an affected patient, Jessica Kalen, MD, advised during a virtual meeting held by the George Washington University department of dermatology.
The virtual meeting included presentations that had been slated for the annual meeting of the American Academy of Dermatology, which was canceled because of the COVID-19 pandemic.
In a presentation entitled, “When HAART [highly active antiretroviral therapy] Hurts,” Dr. Kalen, a dermatology resident at the university, presented a case report involving a 65-year-old man who presented with juicy red edematous papules and plaques on his scalp and ears. He was on the three-drug combination of rilpivirine (a non-nucleoside reverse transcriptase inhibitor), and thetenofovir, and emtricitabine ( ) for treatment of HIV infection, which was well controlled, with no detectable viral load.
The patient was also on insulin detemir for diabetes; pravastatin, amlodipine, and lisinopril for hypertension; and episodic acyclovir for recurrent herpes simplex outbreaks. However, none of those drugs has been associated with NEH. In contrast, Dr. Kalen found three published case reports describing a link between NRTIs and NEH.
Lesional biopsy of her patient showed the classic features of NEH: a dermal neutrophilic infiltrate surrounding the eccrine secretory coils and ducts, with vacuolar degeneration that spared the acrosyringium.
The most common causes of, a rare dermatologic disorder first described in 1982, are hematologic malignancies and some of the chemotherapeutic agents used in treating them. Particularly prominent are acute myelogenous leukemia and cytarabine, which are often prescribed for that cancer. Carbamazepine, granulocyte-colony stimulating factor, and BRAF inhibitors have also been associated with NEH.
The pathogenesis of NEH is not fully worked out; however, NRTIs are secreted via eccrine structures, and that close contact could potentially promote an environment favoring inflammation and destruction of the eccrine coils. Also, NRTIs inhibit DNA polymerase, as does cytarabine, Dr. Kalen noted.
Her patient’s NEH was treated with triamcinolone. His skin condition resolved completely while he remained on NRTI therapy, with no relapses to date.
Dr. Kalen reported having no financial conflicts regarding her presentation.